Alert archive / California / Frost Advisories in 2017

Frost Advisory 28, NWS Eureka, CA

November 4, 2017Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 4, 2017, 4:50 PM PDT for Humboldt County, Mendocino County, California. It took effect at Nov 5, 2017, 1:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2017, 4:50 PM PDT (23:50 UTC)
In effect from
Nov 5, 2017, 1:00 AM PST
Expired
Nov 5, 2017, 10:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS76 KEKA 042350
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
450 PM PDT Sat Nov 4 2017

CAZ105-106-112-113-051300-
/O.NEW.KEKA.FR.Y.0028.171105T0900Z-171105T1800Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
450 PM PDT Sat Nov 4 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST SUNDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 10 AM PST Sunday. 

* LOCATIONS INCLUDE...Ukiah...Hopland...Willow Creek...
  Garberville...Bridgeville...Boonville...Comptche...
  Hoopa...Orleans.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
201 
WWUS76 KEKA 051300
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
500 AM PST Sun Nov 5 2017

CAZ105-106-112-113-051800-
/O.CON.KEKA.FR.Y.0028.000000T0000Z-171105T1800Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
500 AM PST Sun Nov 5 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOCATIONS INCLUDE...Boonville...Comptche...Ukiah...Hopland...
  Orleans...Willow Creek...Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
617 
WWUS76 KEKA 051745
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
945 AM PST Sun Nov 5 2017

CAZ105-106-112-113-051845-
/O.EXP.KEKA.FR.Y.0028.000000T0000Z-171105T1800Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
945 AM PST Sun Nov 5 2017

...FROST ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Temperatures have warmed above freezing.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 4, 2:56 PM PDT, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 4, 2:56 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PDT Sat Nov 4 2017

.SYNOPSIS...Another cold front brings rain and mountain snow to
the region late tonight and Sunday. Showers will come to an end
early on Monday with dry weather through Tuesday. The next storm
system will bring stronger south winds and another round of
widespread rain Wednesday through Thursday.

&&

.DISCUSSION...Today we are seeing a brief break in the weather
system. Coastal areas are seeing mainly sunny skies this
afternoon, while inland areas are continuing to see low clouds in
the valleys. This is keeping temperatures chilly, with
Weaverville only in the upper 40s this afternoon.

Tonight the next system starts to move into the area. This is a
weak frontal boundary moving down from the NNW. The parent low is
moving into northwest WA this evening. Late tonight into Sunday
morning the trailing front makes it way into NW CA. Rainfall
amounts will generally be light, around a half inch in Crescent
City, a quarter inch around Humboldt Bay and lower amounts farther
south and east. Initially with this system snow levels will be
low. It looks like they will start around 3,000 to 3,500 feet in
Humboldt Del Norte and Trinity counties. Once the precipitation
starts this is expected to rise to 4,500 feet in Del Norte and
Humboldt county. The challenge will be whether Trinity county
will actually see the warmer air. Snow levels will start out at
2500 feet or even the valley floors. Confidence is low on how
quickly these snow levels will lift, but less than 2 inches of
snow is expected so have held off on issuing a winter weather
advisory. Southern Mendocino county could see some frost tonight,
but confidence is low on this so have just mentioned it in the
HWO.

Monday morning clearing skies are expected. Inland areas will
likely see the mid level clouds move out and valley low clouds and
fog forming much like this morning. The coastal areas may clear
out again and we could see more frost, but confidence is low on
this. Light winds and mainly clear skies are expected Monday
afternoon. Monday night into Tuesday warmer air starts to move in
at the higher elevations, but it will be drier so the valleys may
actually be cooler if they stay clear. Southeast winds will help
keep temperatures warmer at the coast. Tuesday afternoon winds
will continue to increase along the coast.

The next system starts to approach the coast Tuesday night and
move onshore on Wednesday. Models have come into better agreement
on the timing with this system and the heaviest rain moving
onshore at some point during the day on Wednesday. Both the ECMWF
and GFS are showing strong winds and high wind advisories or
warning may be needed if these models remain consistent. Wednesday
night and Thursday showers are expected to continue as the upper
level trough moves onshore. Friday these showers look to start to
diminish and dry weather is possible for Saturday. Confidence is
low on this as there is another system that the models show moving
in on Sunday. This system could slow down so rain is still
possible on Saturday. MKK

&&

.AVIATION...After the morning fog this morning, all airports see
clear skies and VFR conditions prevailing for Saturday. Do expect
the clouds to return to the coastal area tonight as the next weather
system move into the area. Have MVFR conditions and rain returning
to Crescent City starting tonight, and spread into Arcata Airport
late tonight early Sunday morning. The obscuration will continue
into Sunday daytime as precipitation lingers in the area.

The precipitation will not be able to make it to Ukiah. However, do
expect them to see some patchy fog lowering conditions to MVFR
for tonight. Do expect Ukiah to return to VFR conditions Sunday
morning as the fog burns off. /RCL

&&

.MARINE...Fairly quiet marine forecast for the next few days. No
marine hazards are in effect for the afternoon forecast package.
Winds and seas remain fairly low through the rest of the weekend,
courtesy of the weak pressure gradient off the coast of NW
California as a low pressure system makes landfall over Pacific NW
Coast tonight. Winds will be going from northerly to southerly
tonight, then turning back to the northwest during the day on
Sunday. Winds will remain from the northerly direction through
Monday night. After that, winds will return to the south on Tuesday
in advance of the next significant storm system.

Models are showing increasing confidence that there will be strong
south winds developing middle of the week as a storm system and its
associated front move towards the West Coast. Do expect gale force
winds and significant wind waves. However, models are struggling on
the exact timing of when the strongest winds and highest seas will
be. South winds will persist through the rest of the forecast
period. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 4, 1:55 PM PDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
155 PM PDT Sat Nov 4 2017

CAZ109>113-052100-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
155 PM PDT Sat Nov 4 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Frost is possible in the locally cold spots along the coast in the
interior valleys.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-052100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
155 PM PDT Sat Nov 4 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Late tonight less than an inch of snow is possible as low as 2,000
feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong weather system may bring heavy rain and winds to Humboldt
and Del Norte counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-104-052100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
155 PM PDT Sat Nov 4 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong weather system may bring heavy rain and winds to Humboldt
and Del Norte counties.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-052100-
Northern Trinity-Southern Trinity-
155 PM PDT Sat Nov 4 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Late tonight less than an inch of snow is possible as low as 2,000
feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow levels will rise to around 3000 to 4000 feet early Sunday
morning with 1 to 2 inches of snow possible as a cold front impacts
the region.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.